Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 103, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 21, 1997, 4:11 PM CDT for George County, Mississippi; Mobile County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 1997, 4:11 PM CDT (21:11 UTC)
- Expired
- Apr 21, 1997, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Mobile County, AL, George County, MS
The radar
The Mobile radar (KMOB), 20 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 212110 RRA SVRMOB ALC097-MSC039-212200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 411 PM CDT MON APR 21 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST ALABAMA ...MOBILE COUNTY IN SOUTHEAST MISSISSIPPI ...GEORGE COUNTY AT 410 PM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF LUCEDALE IN GEORGE COUNTY MS WHICH WILL MOVE EAST AT 20 MPH AND ENTER WEST MOBILE COUNTY BY 420 PM. THIS THUNDERSTORM WILL PRODUCE LARGE HAIL. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:23 PM CDT, 48 minutes earlier.
Area forecast discussion, Apr 21, 3:23 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION...COR TO 3RD PERIOD TEMPS NATIONAL WEATHER SERVICE MOBILE AL 317 PM CDT MON APR 21 1997 BROAD H5 LONGWAVE TROF PATTERN AMPLIFIES THRU 00Z WED AS SERIES OF SIGNIFICANT MID LEVEL S/WAVES MOVE DOWN BACK SIDE OF TROF AND STRENGTHEN LEE OF THE ROCKIES TO BE LOCATED OVER KS/OK AND LA/MS BY 00Z WED. WEAKER MID LEVEL S/WAVE MEANWHILE EJECTS FROM LONGWAVE TROF PATTERN AND MOVES SLOWLY ACROSS CWA TUESDAY AFTERNOON INTO TUESDAY EVENING AND IS MILDLY REFLECTED TO H95 WITH SUFFICIENT LOW LEVEL CONVERGENCE TO GENERATE SCATTERED TSRA. DRY AIR ABOVE H7 REMAINS ENTRENCHED OVER CWA WITH MOISTURE DEPTH INCREASING SLIGHTLY TO H8. CONSIDERING THAT CAPES INCREASE TO NEAR 2000 BY THE EARLY AFTERNOON...MAINLY NEAR THE COAST...POTENTIAL EXISTS FOR STRONG DOWNDRAFTS AND HAIL...BUT WILL HOLD OFF FROM MENTIONING IN ZONES DUE TO MITIGATING FACTOR OF MILD LOW LEVEL CONVERGENCE. FOR TUESDAY NIGHT...LEADING MID LEVEL S/WAVE OVER LA/MS MOVES NE TO WRN TN BY 12Z WED WITH ASSOCIATED SFC LOW MOVING TO NE AL WITH COLD FRONT MOVING THROUGH CWA EARLY WED MORNING. CONSIDERING COOL H5 TEMPS AND CONTINUED PRESENCE OF DRY AIR AT MIDLEVELS...EXPECT SQUALL LINE OF TSRA TO MOVE THROUGH CWA SHORTLY AFTER MIDNIGHT AS LOW LEVEL CONVERGENCE ASSOCIATED WITH LOW LEVEL JET MAXIMIZES. SOME QUESTION STILL REMAINS AS TO SEVERITY OF SQUALL LINE IN THAT LOW LEVEL JET WILL BE A MODERATE 30 KNOTS WITH H5 TEMPS HAVING PREVIOUSLY WARMED TO NEAR -12 AND CAPES DECREASING TO 1000-1500 SO WILL HOLD OFF ON MENTION OF STRONG OR SEVERE STORMS IN ZONES...ALTHOUGH THIS WILL HAVE TO REMAIN CLOSELY MONITORED. WINDS OVER THE MARINE AREA WILL CONTINUE ON A SLOW INCREASE THROUGH TONIGHT TO 15 TO 20 KNOTS AS SYSTEM APPROACHES AND SCA MAY BE REQUIRED. SCT TSRA DEVELOP ACROSS COASTAL WATERS TUESDAY AFTERNOON AND CONTINUE INTO TUESDAY NIGHT WITH POTENTIAL FOR STRONG DOWNDRAFTS...SO CWA MAY BE REQUIRED FOR THESE PERIODS AS WELL. MOB 64/80/61/74 2463 PNS 66/79/64/77 2364 DTS 68/76/66/73 1344 EVR 60/81/59/68 2454 29
In the hours before
Special weather statement, Apr 21, 11:02 AM CDT, 5 hours 9 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-220600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1100 AM CDT MON APR 21 1997 A WARM AND INCREASINGLY MOIST AIR MASS WILL REMAIN ACROSS THE AREA THROUGH THE EVENING HOURS. PARTLY CLOUDY SKIES WILL ALLOW FOR THE SUN TO WARM THE AIR NEAR THE SURFACE...WITH SURFACE TEMPERATURES ALREADY NEAR 80...RESULTING IN A MODERATELY UNSTABLE ATMOSPHERE BY THE EARLY AFTERNOON. AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST AND ENTERS SOUTHEAST MISSISSIPPI BY THE EARLY AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST MISSISSIPPI AND SPREAD INTO SOUTHWEST ALABAMA WEST OF INTERSTATE 65 BY MID AFTERNOON. LOW LEVEL CONVERGENCE DUE TO ONSHORE FLOW AT 15 TO 20 MPH WILL BE MAXIMIZED DURING THE LUNCH HOUR AND EARLY AFTERNOON EAST OF INTERSTATE 65 IN SOUTHWEST ALABAMA AND NORTHWEST FLORIDA...RESULTING IN WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. AS THE UPPER LEVEL DISTURBANCE CONTINUES TO ADVANCE EASTWARD...THE THUNDERSTORMS WILL BECOME MORE NUMEROUS EAST OF INTERSTATE 65 BY MID AFTERNOON. THE THUNDERSTORM ACTIVITY WILL DIMINISH WEST OF INTERSTATE 65 DURING THE LATE AFTERNOON HOURS AS THE UPPER LEVEL DISTURBANCE MOVES EAST OF INTERSTATE 65...WITH THUNDERSTORMS DIMINISHING EAST OF INTERSTATE 65 LATER IN THE EVENING. BY THE EARLY AFTERNOON HOURS...COOL TEMPERATURES AND DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL BE CONDUCIVE TO DEVELOPING STRONG GUSTY WINDS AND SMALL HAIL FROM THE THUNDERSTORMS...BUT THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 3:46 PM CDT | Severe Thunderstorm Warning | MOB | Greene | 44 min |
| Apr 21, 4:01 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 44 min |
| Apr 21, 4:25 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Monroe | 65 min |
| Apr 21, 4:47 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 58 min |
| Apr 21, 5:08 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 67 min |
| Apr 21, 5:08 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 67 min |
| Apr 21, 5:25 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 65 min |
| Apr 21, 5:35 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Monroe | 55 min |
| Apr 21, 5:42 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 63 min |
| Apr 21, 6:15 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 45 min |
| Apr 21, 6:28 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 62 min |
| Apr 21, 6:33 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 57 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 1997Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.